Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2023, 8:43 PM CDT for Barry County, Christian County, Stone County, Missouri. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 8:43 PM CDT (01:43 UTC)
- Expired
- May 9, 2023, 9:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, Christian County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:50 PM CDT | TSTM WND DMG | 1 Nw Hurley, MO | ELECTRIC COMPANY REPORTING STORM DAMAGE ACROSS POWER LINES DUE TO WIND ACROSS SERVICE AREA INCLUDING NORTHERN STONE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1861 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 14.0
The text
As transmitted.
766
WUUS53 KSGF 100143
SVRSGF
MOC009-043-209-100200-
/O.NEW.KSGF.SV.W.0166.230510T0143Z-230510T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
843 PM CDT Tue May 9 2023
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Western Christian County in southwestern Missouri...
Northern Stone County in southwestern Missouri...
Northeastern Barry County in southwestern Missouri...
* Until 900 PM CDT.
* At 843 PM CDT, severe thunderstorms were located along a line
extending from Clever to 8 miles southwest of Crane, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nixa, Ozark, Clever, Crane, Highlandville, Hurley, Ponce de Leon,
Mcdowell, Wheelerville, Boaz, Madry and Elsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3682 9381 3693 9366 3692 9362 3697 9361
3706 9351 3704 9319 3683 9336
TIME...MOT...LOC 0143Z 298DEG 24KT 3702 9344 3679 9363
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PerezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:09 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 9, 5:09 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Springfield MO 509 PM CDT Tue May 9 2023 ...00Z AVIATION DISCUSSION... Key Messages: 1. Isolated/scattered severe storms ahead of severe MCS heading in from Kansas this afternoon and evening. 2. An active weather pattern will remain across the area this week with several chances for rain. A few strong storms will be possible. 3. Above normal temperatures will occur this week. .SHORT TERM...(This evening through tonight) Issued at 312 PM CDT Tue May 9 2023 A severe MCS is currently located from Topeka, KS to Emporia, KS and moving to the southeast at 30-40 mph. This puts it into the the northwestern CWA between 5pm and 6pm CDT. Expect the system to maintain strength into the far northwester CWA and then start to gradually weaken as it moves through the rest of the area this evening into early tonight. This weakening will be due to decreased shear and instability. Threats will be 70 mph winds, 1 inch hail, and a short lived tornado or two over the northwestern CWA, transitioning to primarily 60 mph winds more toward the central CWA. Ahead of the MCS, discrete cells have developed and are expected to develop. Instability has increased to 3,000-4,000 J/kg on the warm side of the front, which is from Fort Scott, KS to Springfield, MO to Ozark County, MO. Large hail to 2 inches in diameter and 60 mph winds are the primary hazards with these storms. Expect the main area to be along and near the general vicinity of the front. .LONG TERM...(Wednesday through Tuesday) Issued at 312 PM CDT Tue May 9 2023 The upper level ridge will remain over the region the rest of the week into the start of the weekend. Highs will generally warm into the 80s each afternoon through Saturday. The active weather pattern will continue the rest of the week with several chances for rain at times. It will not rain the entire period and there are still questions on the exact timing coverage of storms each day. A weak disturbance will track north into the region on Wednesday and will result in the potential for some isolated to scattered storms across the area Wednesday afternoon and evening. Deep layer shear will be weaker across the area on Wednesday limiting the severe potential but given the instability a strong storm or two could be possible. Thursday into Friday an upper level low will lift north across the Plains and could result in slightly better coverage of showers and storms across the area, though there is still uncertainty on the coverage each day. Deep layer shear will increase some with the upper level low and could result in some strong to severe storms, though the better chances may remain just west of the area. Late this weekend into early next week as pattern change looks possible as an upper level trough moves across the region pushing the ridge off to the east. The ensemble models do different on the timing and track of this trough. An upper level northwest flow pattern may setup across the region early next week which could result in the an active weather pattern continue into next week but uncertainty remains on timing and track. Slightly cooler temperatures will occur as a result with highs in the 70s expected Sunday into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 457 PM CDT Tue May 9 2023 A storm system will push southeast into southeast Kansas and southern Missouri this evening and tonight. A few scattered storms, some strong to severe, will continue to pop up ahead of the main line of storms late this afternoon. Storms are expected to gradually weaken as they move southeast tonight. MVFR ceilings may persist across southern Missouri into the morning hours. Much of Tuesday morning and afternoon are expected to remain dry, with additional scattered shower and thunderstorm chances by late tomorrow afternoon through the evening. Winds will be out of the southeast at 10-15 kt outside of any thunderstorms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Wise AVIATION...Didio
Hazardous weather outlook, May 9, 8:08 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 808 PM CDT Tue May 9 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 808 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... A thunderstorm complex will continue to push through southern Missouri this evening and tonight. Wind gusts of 60 to 70 mph and hail up to the size of quarters will be the primary threat. There is a low chance of a brief tornado. This system is expected to weaken overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the rest of the week. There are still questions on the exact timing,, coverage, and exact locations affected each day but thunderstorm chances exist each day but will not be a total washout. Locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Didio
In the hours before
Local storm report, May 9, 7:21 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG JASPER 37.34N 94.30W
05/09/2023 JASPER MO FIRE DEPT/RESCUE
LOCAL BUSINESS LOST ONE THIRD OF ROOF.
&&
ANGLELocal storm report, May 9, 7:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 S NIXA 37.03N 93.29W
05/09/2023 E1.00 INCH CHRISTIAN MO PUBLIC
&&
ANGLESpecial weather statement, May 9, 7:57 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
757 PM CDT Tue May 9 2023
MOZ090-100115-
Greene MO-
757 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern Greene
County through 815 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 14 miles north of Republic, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ash Grove, Walnut Grove, Sacville and Cave Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.
&&
LAT...LON 3743 9361 3743 9345 3742 9340 3728 9347
3728 9360
TIME...MOT...LOC 0057Z 185DEG 21KT 3733 9352
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PerezLocal storm report, May 9, 8:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL WALNUT GROVE 37.41N 93.55W
05/09/2023 E1.00 INCH GREENE MO EMERGENCY MNGR
&&
ANGLELocal storm report, May 9, 8:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 1 W REPUBLIC 37.12N 93.50W
05/09/2023 E1.00 INCH GREENE MO NWS EMPLOYEE
&&
ANGLELocal storm report, May 9, 8:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 5 SSE WILLARD 37.23N 93.40W
05/09/2023 M78 MPH GREENE MO ASOS
SGF ASOS MEASURED 78 MPH WIND GUST AT
SPRINGFIELD AIRPORT.
&&
JDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:04 PM CDT | Special Weather Statement | SGF | Christian | 26 min |
| May 9, 7:07 PM CDT | Special Weather Statement | SGF | Greene | 38 min |
| May 9, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Barton, Benton, Cedar, Dade, Hickory and 5 more | 61 min |
| May 9, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 46 min |
| May 9, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 44 min |
| May 9, 7:57 PM CDT | Special Weather Statement | SGF | Greene | 18 min |
| May 9, 8:06 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Dallas, Greene, Lawrence, Polk and 1 more | 39 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 28 min |
| May 9, 8:48 PM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 9, 8:59 PM CDT | Special Weather Statement | SGF | Christian, Webster | 46 min |
| May 9, 9:28 PM CDT | Flash Flood Warning | SGF | Christian, Greene, Lawrence | 3 hr |
| May 9, 9:49 PM CDT | Areal Flood Advisory | SGF | Christian, Greene | 3 hr |
| May 9, 10:13 PM CDT | Special Weather Statement | SGF | Webster, Wright | 47 min |
| May 10, 3:43 PM CDT | Special Weather Statement | SGF | Greene | 32 min |
| May 10, 4:12 PM CDT | Special Weather Statement | SGF | Greene | 33 min |
| May 10, 6:00 PM CDT | Special Weather Statement | SGF | Christian, Webster | 30 min |
| May 10, 6:02 PM CDT | Special Weather Statement | SGF | Wright | 28 min |
| May 10, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas | 25 min |
| May 10, 6:57 PM CDT | Special Weather Statement | SGF | St. Clair | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.